American Journal of Clinical Dermatology

, Volume 5, Issue 1, pp 3–8

Cutaneous Adverse Effects of Lithium

Epidemiology and Management
Therapy in Practice

DOI: 10.2165/00128071-200405010-00002

Cite this article as:
Yeung, C.K. & Chan, H.H.L. Am J Clin Dermatol (2004) 5: 3. doi:10.2165/00128071-200405010-00002

Abstract

Acneiform eruption, psoriasis, folliculitis, and maculopapular eruption have been described as adverse reactions to lithium therapy. In controlled studies, patients treated with lithium developed more cutaneous reactions, particularly acne and psoriasis, than patients receiving other psychotropics, with a prevalence in lithium-treated patients as high as 45%. Male patients taking lithium are more susceptible to developing cutaneous reactions than their female counterparts. Lithium tends to worsen or precipitate cutaneous conditions that are characterized by the pathological findings of neutrophilic infiltration. As lithium-related cutaneous adverse effects can be distressing to patients and may affect medication compliance, attention should be paid to skin problems in patients receiving lithium therapy. Management without cessation of lithium therapy is usually feasible except in some patients with psoriasis that is resistant to treatment. Paradoxically, therapeutic effects of topically applied lithium have been noted in seborrheic dermatitis and recurrent herpes infections.

Copyright information

© Adis Data Information BV 2004

Authors and Affiliations

  1. 1.Division of Dermatology, Department of MedicineUniversity of Hong KongHong Kong
  2. 2.Department of MedicineUniversity of Hong KongHong Kong

Personalised recommendations